Virginia, 2019

Dense Fog in Virginia, May 4, 2019

May 4, 2019 · NWS LWX · 8 events in 8 counties and zones

Wet soil moisture and light winds led to the development of widespread dense fog across portions of the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Wet soil moisture and light winds led to the development of widespread dense fog across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 8:14 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, May 3, 8:14 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
914 PM EDT Fri May 3 2019

.SYNOPSIS...
Weak low pressure will push through the region today, resulting
in showers and thunderstorms today, some of which may be severe.
A stationary front will remain over the region through Sunday,
with several areas of low pressure moving along it, resulting in
an unsettled weekend. A stronger area of low pressure will push
through the region Saturday night into Sunday, which will push
the front offshore finally, allowing high pressure to return.
High pressure will remain overhead Monday night before building
to the south Tuesday. A backdoor cold front may impact the area
during the middle and latter portions of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Convection slowly weakening as of mid evening as it presses
east, with the severe threat diminishing. Will be taking down
watches as a result. Scattered showers or a thunderstorm will
remain possible overnight with a stalled front overhead, but the
storm organization will be weaker than earlier. Otherwise, humid
overnight with low clouds and patchy fog.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Saturday looks to be quieter across the mid-Atlantic, at least
during the morning. Weak high pressure will build across the
region and push the surface low and upper level support to the
east and off the East Coast. Slightly cooler air will filter in
on a brief northwest wind Saturday morning into the afternoon.
By later in the day, surface winds will back around to the
southwest once again ahead of the next low pressure system. The
best chance for any shower activity Saturday will be in the
Potomac Highlands. The next low pressure system should arrive
from the southwest late Saturday into Sunday morning. Expecting
a period of moderate rain in association with this system, with
some rumbles of thunder also possible.

As the low and the bulk of its energy moves to the east-
northeast and offshore Sunday, weak trailing upper level
energy could spawn a couple of gusty showers Sunday afternoon
and be mainly along the Mason-Dixon region. Elsewhere will
encounter a drying northerly to northwest breeze. Weak high
pressure should provide some dry relief Sunday night.
Temperatures will not be as warm as recent days and nights.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
First half of next week looks tranquil under high pressure in
control both at the sfc and aloft and sfc front well to the
north over Pennsylvania. The front begins to slide south on Thu
with risk of showers and thunderstorms increasing. Expect an
unsettled period the second half of next week with front taking
its time to cross the area. Anticipate daily chances of showers
and thunderstorms during this period.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
MVFR/IFR conditions expected again tonight with high humidity
and not much low-level wind flow. LIFR CIGs likely for a time
IAD/BWI/MTN/MRB. Storms gradually weaken this evening with
perhaps a pop up shower overnight.

VFR conditions expected tomorrow, but MVFR, perhaps IFR, will
return Saturday night into Sunday, as rain moves into the
region.

VFR conditions expected Monday through Wednesday.

&&

.MARINE...
Sub SCA conditions expected through Saturday, though shower and
thunderstorm activity is likely Saturday night which could cause
spotty gusty winds.

Small Craft Advisories possible Sunday into Sunday evening on
the back side of an exiting low.

Winds appear to remain below SCA through Wednesday under surface
high pressure.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...DHOF/CJL
SHORT TERM...CJL
LONG TERM...LFR
AVIATION...LFR/CJL/DHOF
MARINE...LFR/CJL/DHOF
Hazardous weather outlook, May 3, 8:35 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
935 PM EDT Fri May 3 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
935 PM EDT Fri May 3 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers are expected Saturday night into Sunday along with the
possibility of a few thunderstorms. Rain may be heavy at times
which could lead to flooding of small streams and creeks as well
as urban areas. Confidence remains low in regards to how
widespread the flood threat will be.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday night into Sunday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-050145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
935 PM EDT Fri May 3 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers are expected late Saturday into Sunday along with the
possibility of a few thunderstorms. Rain may be heavy at times
which could lead to flooding of small streams and creeks as well
as urban areas. Confidence remains low in regards to how
widespread the flood threat will be.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday night into Sunday.

DHOF

In the hours before

Local storm report, May 3, 7:45 PM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND DMG     CEDAR HILL              39.27N  78.11W
05/03/2019                   FREDERICK          VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF CEDAR HILL ROAD AND
            BROWN LANE.

&&

EVENT NUMBER LWX1904316

DH
Local storm report, May 3, 8:13 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             1 NE INWOOD             39.36N  78.04W
05/03/2019  M1.00 INCH       BERKELEY           WV   TRAINED SPOTTER

&&

CORRECTED LOCATION

EVENT NUMBER LWX1904309

JMG
Local storm report, May 3, 8:21 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 SSE STEPHENS CITY     39.08N  78.21W
05/03/2019  E1.25 INCH       FREDERICK          VA   PUBLIC

            HALF DOLLAR SIZE HAIL

&&

EVENT NUMBER LWX1904317

DH
Local storm report, May 3, 8:30 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             2 WSW ARMEL             39.07N  78.18W
05/03/2019  M1.75 INCH       FREDERICK          VA   PUBLIC

            GOLF BALL SIZE HAIL

&&

EVENT NUMBER LWX1904318

DH
Local storm report, May 3, 9:01 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     FLOOD            ARMEL                   39.07N  78.14W
05/03/2019                   FREDERICK          VA   DEPT OF HIGHWAYS

            VA-646 NATIONS SPRING ROAD/REARDON ROAD CLOSED DUE TO
            FLOODING BETWEEN US-522 FRONT ROYAL PIKE AND VA-644 GUN
            BARREL ROAD.

&&

EVENT NUMBER LWX1904319

DH
Local storm report, May 3, 9:40 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     2 WNW STRINGTOWN        39.20N  78.01W
05/03/2019                   CLARKE             VA   911 CALL CENTER

            TREE DOWN ON POWER LINES IN THE 600 BLOCK OF VA-632
            CRUMS CHURCH ROAD.

&&

EVENT NUMBER LWX1904320

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Frederick

When
May 4, 12:15 AM EST to 7:35 AM EST
Where
Frederick forecast zone
Reported by
ASOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.

Dense Fog, Clarke

When
May 4, 12:15 AM EST to 7:35 AM EST
Where
Clarke forecast zone
Reported by
ASOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.

Dense Fog, Warren

When
May 4, 12:15 AM EST to 7:35 AM EST
Where
Warren forecast zone
Reported by
ASOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.

Dense Fog, Shenandoah

When
May 4, 12:15 AM EST to 7:35 AM EST
Where
Shenandoah forecast zone
Reported by
ASOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.

Dense Fog, Page

When
May 4, 12:15 AM EST to 7:35 AM EST
Where
Page forecast zone
Reported by
ASOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.

Dense Fog, Rockingham

When
May 4, 12:15 AM EST to 7:35 AM EST
Where
Rockingham forecast zone
Reported by
ASOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.

Dense Fog, Greene

When
May 4, 12:15 AM EST to 7:35 AM EST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.

Dense Fog, Albemarle

When
May 4, 12:15 AM EST to 7:35 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825861, 825862, 825863, 825864, 825865, 825866, 825867, 825868.